Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 75, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 12, 2020, 3:33 PM CDT for Lamar County, Marion County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2020, 3:33 PM CDT (20:33 UTC)
- Expired
- Apr 12, 2020, 4:13 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 44 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 3:58 PM CDT | TSTM WND DMG | 5 Ene Shottsville, AL | A FEW TREES WERE BLOWN DOWN NORTH OF HAMILTON. |
| Apr 12, 4:18 PM CDT | TSTM WND DMG | 3 Nne Hamilton, AL | NUMEROUS TREES WERE BLOWN DOWN ACROSS THE ENTIRE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 3:20 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1885 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 578 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588 WUUS54 KBMX 122033 SVRBMX ALC075-093-122130- /O.NEW.KBMX.SV.W.0075.200412T2033Z-200412T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Birmingham AL 333 PM CDT Sun Apr 12 2020 The National Weather Service in Birmingham has issued a * Severe Thunderstorm Warning for... Marion County in northwestern Alabama... Northern Lamar County in west central Alabama... * Until 430 PM CDT. * At 333 PM CDT, severe thunderstorms were located along a line extending from near Tremont to near Amory, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen Allen, Detroit, Beaverton, Gu- Win, Weston, Brinn, Lake Buttahatchee, Bear Creek, Twin, Tucker, Henson Springs, Rankin Fite Airport, Upper Bear Creek Reservoir and Pine Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 1000 PM CDT for northwestern and west central Alabama. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3432 8817 3430 8763 3392 8764 3393 8822 TIME...MOT...LOC 2033Z 259DEG 42KT 3423 8832 3397 8841 HAIL...<.75IN WIND...60MPH $$ 89^GSatterwhite
3 follow-up statements
716 WWUS54 KBMX 122045 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 345 PM CDT Sun Apr 12 2020 ALC075-093-122130- /O.CON.KBMX.SV.W.0075.000000T0000Z-200412T2130Z/ Marion AL-Lamar AL- 345 PM CDT Sun Apr 12 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR MARION AND NORTHERN LAMAR COUNTIES... At 345 PM CDT, severe thunderstorms were located along a line extending from 8 miles northeast of Tremont to near Detroit, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen Allen, Detroit, Beaverton, Gu- Win, Weston, Brinn, Lake Buttahatchee, Bear Creek, Twin, Tucker, Henson Springs, Rankin Fite Airport, Upper Bear Creek Reservoir and Pine Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 1000 PM CDT for northwestern and west central Alabama. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3432 8817 3430 8763 3392 8764 3393 8822 TIME...MOT...LOC 2045Z 256DEG 46KT 3429 8812 3403 8821 HAIL...<.75IN WIND...60MPH $$ 89^GSatterwhite
399
WWUS54 KBMX 122102
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
402 PM CDT Sun Apr 12 2020
ALC075-122111-
/O.CAN.KBMX.SV.W.0075.000000T0000Z-200412T2130Z/
Lamar AL-
402 PM CDT Sun Apr 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAMAR COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Alabama.
LAT...LON 3430 8763 3403 8764 3404 8799 3405 8799
3405 8811 3432 8807
TIME...MOT...LOC 2101Z 259DEG 42KT 3432 8791 3406 8800
$$
ALC093-122130-
/O.CON.KBMX.SV.W.0075.000000T0000Z-200412T2130Z/
Marion AL-
402 PM CDT Sun Apr 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR MARION COUNTY...
At 401 PM CDT, severe thunderstorms were located along a line
extending from near Hackleburg to near Hamilton, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hamilton, Haleyville, Hackleburg, Brilliant, Brinn, Weston, Lake
Buttahatchee, Bear Creek, Tessner, Pearces Mill, Rankin Fite Airport,
Upper Bear Creek Reservoir, Pigeye, Marion County Public Lake, Piney
Grove and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3430 8763 3403 8764 3404 8799 3405 8799
3405 8811 3432 8807
TIME...MOT...LOC 2101Z 259DEG 42KT 3432 8791 3406 8800
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite685
WWUS54 KBMX 122113
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
413 PM CDT Sun Apr 12 2020
ALC093-122122-
/O.CAN.KBMX.SV.W.0075.000000T0000Z-200412T2130Z/
Marion AL-
413 PM CDT Sun Apr 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning has been cancelled. Gusty winds are
still possible with these storms.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Alabama.
LAT...LON 3430 8763 3403 8764 3404 8799 3405 8799
3405 8811 3432 8807
TIME...MOT...LOC 2111Z 259DEG 42KT 3434 8777 3408 8786
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:56 PM CDT, 37 minutes earlier.
Area forecast discussion, Apr 12, 2:56 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 256 PM CDT Sun Apr 12 2020 .UPDATE... Long Term Discussion. && .SHORT TERM... /Updated at 0215 PM CDT Sun Apr 12 2020/ Mesoscale Update. The upper level trough is currently at a neutral tilt and was over Central Texas. Broad flat ridging was present to our east over the Carolinas. The primary surface low was located over Northern Oklahoma with a cold front extending to the south arcing eastward from Central Oklahoma through Central Texas. A secondary surface low was located across eastern Arkansas. The surface warm front has lifted north across much of the area with strong warm air advection and positive moisture advection occurring. Surface temperatures are now in the low 80s south with dew points around 70. The low-level jet continues to intensify with 50 kt winds now as low as 925 mb per the 18z sounding. The dynamics remain favorable with bulk shear values measured just over 60 kts and 0-1 km storm-relative helicity values computed remaining around 400 m2/s2. Thermodynamically, surface destabilization is underway from south to north. Convection has been more sparce now that the elevated mixed layer (EML) has streamed into the area aloft. This is allowing surface-based instability values to increase. This warm and dry layer will help act as a cap to limit convective development and allow for instability to build through time. The risk for tornadoes, including strong long-track tornadoes, will increase through the afternoon and into the evening hours as supercells may develop as the cap erodes with time as heights fall with the approaching upper trough and as shortwaves ripple over the area. Later this evening and tonight the forcing aloft will increase and a linear convective band is expected to push east across the area. Straight-line winds along with embedded tornadoes and the risk for hail will be present as the line of storms moves across the area. We will continue to provide mesoscale updates as we continue to analyze and gather additional observations and information. 05 .LONG TERM... /Updated at 0250 PM CDT Sun Apr 12 2020/ Monday through Saturday. Cooler, clearing conditions are expected on Monday as the cold front tracks towards the east coast. Lingering clouds may persist through the morning across our north as an upstream reinforcing front moves across the area, but a dry, northerly flow and increasing CAA will support sunny skies during the afternoon with highs in the lower 60s northwest to near 80F southeast. Guidance continues to indicate the front stalling generally east to west across the Gulf Coast region on Tuesday before lifting slightly into southern portions of Alabama early Wednesday morning. This should focus highest PoPs over our southeastern quadrant, but a flattened low-level ridge over the Lower MS Valley may hinder much of the activity from entering our forecast area, so PoPs may be lowered in future updates. Otherwise, the remainder of the extended will remain dry and cool as the weak low-level ridge slides eastward across the region with dry zonal flow aloft persisting through the period. Northeasterly flow Thursday morning should allow temps to lower into the 30s. Therefore, I continued to mention localized patchy frost across our northern counties. The latest round of data indicates lows may be a couple degrees warmer than previously forecast, but leaned on the cooler side since models are typically too warm under northeasterly flow. Rain chances will begin increasing at the end of the week as another low propagates across the Desert SW towards the Tennessee Valley. Kept PoPs around 40-50% since there is still plenty of uncertainty regarding timing, moisture return, and the evolution of the system. 86 && .AVIATION... 18Z TAF Discussion. A warm front is lifting northward across the area this afternoon with associated thunderstorm activity occurring across our northern terminals. Most of the activity during the afternoon should be limited by a low-level inversion with ceilings gradually rising into VFR criteria through the afternoon hours. However, an isolated shower or storm will remain possible through the early/mid afternoon at all terminals and may produce brief drops in flight conditions. Nearing 21-22Z, conditions will become more favorable for severe storms as a cold front begins tracking into the Lower MS Valley, initially across our western sites, but spreading eastward through the evening. Lower ceilings and visibilities will accompany the line of +TSRA as it passes through. Additionally, pressure gradient winds will increase this afternoon with southerly gusts up to 30-35kts outside of any thunderstorm activity. VFR conditions will return after midnight at all sites with winds becoming northwesterly, but an upstream reinforcing front may produce lowering ceilings around 14Z for our northern terminals with improvements expected beyond this forecast period. 86 && .FIRE WEATHER... Widespread rain and thunderstorms are expected today and tonight across Central Alabama. Winds will be gusty for much of the day, even outside thunderstorm activity. Drier weather builds in for most of the area on Monday before more rain showers lift into our southeastern areas Tuesday night into Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 65 42 68 41 / 100 0 0 0 10 Anniston 59 69 44 70 44 / 100 0 0 0 10 Birmingham 58 67 45 69 43 / 100 0 0 0 20 Tuscaloosa 58 67 45 69 43 / 100 0 0 0 20 Calera 60 68 46 70 44 / 100 0 0 0 20 Auburn 63 76 49 76 49 / 100 10 0 10 40 Montgomery 64 77 51 78 50 / 100 0 0 10 40 Troy 66 80 52 81 52 / 100 10 0 10 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 3 AM CDT Monday for the following counties: Autauga...Barbour...Bibb...Blount...Bullock...Calhoun... Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa... Dallas...Elmore...Etowah...Fayette...Greene...Hale...Jefferson... Lamar...Lee...Lowndes...Macon...Marengo...Marion...Montgomery... Perry...Pickens...Pike...Randolph...Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa...Walker... Winston. Flash Flood Watch until midnight CDT tonight for the following counties: Blount...Cherokee...Etowah...Fayette...Lamar... Marion...Walker...Winston. &&
Hazardous weather outlook, Apr 12, 3:41 AM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 341 AM CDT Sun Apr 12 2020 ALZ011>015-017>050-131145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 341 AM CDT Sun Apr 12 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...through Tonight. Severe thunderstorms are likely across all of Central Alabama between 1 PM today and 2 AM Monday. Threats include tornadoes, some of which could be strong, damaging straight line winds up to 70 MPH, and hail up to golf ball size. Localized flooding could also occur. Winds will also be breezy today outside of thunderstorms with gusts between 30 and 40 MPH. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Minor flooding is forecast along portions of the Tombigbee River and Black Warrior River starting midweek. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed today. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Apr 12, 12:23 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1223 PM CDT Sun Apr 12 2020
ALZ011-012-121800-
Marion AL-Lamar AL-
1223 PM CDT Sun Apr 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION AND NORTHWESTERN
LAMAR COUNTIES UNTIL 100 PM CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 10 miles northwest of Sulligent, moving northeast at 60
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hamilton, Hackleburg, Detroit, Weston, Bear Creek, Henson Springs,
Tessner, Byrd, Bexar, Pigeye, Rankin Fite Airport and Upper Bear
Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3419 8819 3432 8806 3431 8771 3427 8767
3389 8823
TIME...MOT...LOC 1723Z 226DEG 51KT 3402 8824
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:07 AM CDT | Flash Flood Watch | BMX | Blount, Cherokee, Etowah, Fayette, Lamar, Marion and 2 more | 21 hr |
| Apr 12, 8:12 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 16 days |
| Apr 12, 12:23 PM CDT | Special Weather Statement | BMX | Marion | 37 min |
| Apr 12, 3:26 PM CDT | Tornado Warning | BMX | Pickens | 64 min |
| Apr 12, 4:10 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa | 50 min |
| Apr 12, 4:40 PM CDT | Tornado Warning | BMX | Walker | 49 min |
| Apr 12, 4:50 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 55 min |
| Apr 12, 5:07 PM CDT | Tornado Warning | BMX | Jefferson | 53 min |
| Apr 12, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 46 min |
| Apr 12, 5:31 PM CDT | Tornado Warning | BMX | Blount | 44 min |
| Apr 12, 5:50 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 55 min |
| Apr 12, 5:59 PM CDT | Tornado Warning | BMX | Etowah | 35 min |
| Apr 12, 6:13 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, Walker | 6 hr |
| Apr 12, 6:19 PM CDT | Tornado Warning | BMX | Cherokee | 56 min |
| Apr 12, 6:20 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 6 hr |
| Apr 12, 6:41 PM CDT | Flash Flood Warning | BMX | Blount | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.